Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Quad Cities, IA

May 10, 2001Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2001, 7:15 PM CDT for Iowa County, Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2001, 7:15 PM CDT (00:15 UTC)
Expired
May 10, 2001, 8:15 PM CDT
In force
60 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Iowa County, IA

The radar

The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:45 PM CDTHail 0.75Ladora, IAPenny sized hail reported by trained storm spotter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 110015
SVRMLI
IAC095-110115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA

* UNTIL 815 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES
  NORTHWEST OF VICTOR...OR 5 MILES NORTH OF BROOKLYN...MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   VICTOR BY 720 PM CDT.
   LADORA BY 725 PM CDT.
   MARENGO BY 735 PM CDT.
   WILLIAMSBURG BY 740 PM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.


DMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:02 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 10, 3:02 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT THU MAY 10 2001

COLD FRONT IS ON THE MOVE ACROSS IA THIS AFTERNOON.  CONVECTION
DEVELOPING ALONG THE FRONT AS IT PUSHES INTO THE HIGHEST INSTABILITY
AND STRONGEST MOISTURE CONVERGENCE OVER SOUTH CENTRAL IOWA...WILL
MOVE EAST INTO OUR CWA THIS EVENING/TONIGHT.

NEXT QUESTION IS POTENTIAL FOR SEVERE WITH THESE STORMS.  SEVERAL
FACTORS POINT TO A SLIGHT RISK FOR SEVERE TONIGHT...INCLUDING LOW
LIS LESS THAN -5...AMPLE BOUNDARY LAYER MOISTURE WITH DEW POINTS IN
THE 60S...HIGH CAPE GREATER THAN 1800...CLOSER PROXIMITY TO THE
FRONT TODAY THAN YESTERDAY...AND A SHORT WAVE MOVING OUT OF NEBRASKA
THIS EVENING.  THIS WAVE WILL ENHANCE CONVECTION AND HELP PUSH THE
FRONT THROUGH TONIGHT. LOW LEVEL JET PROGGED TO KICK IN THIS
EVENING...WHICH WILL SUSTAIN THE STORMS OVERNIGHT.  RISK OF HEAVY
RAIN SHOULD BE MINIMIZED BY ZONAL FLOW ALOFT AND  PROGRESS OF THE
FRONT THROUGH THE CWFA.

BEYOND TONIGHT...WILL KEEP CHANCE OF SHOWERS FOR POST FRONTAL
PRECIPITATION FRIDAY MORNING AND TAPER IT OFF BY AFTERNOON FROM
NORTH TO SOUTH. SURFACE RIDGE PUSHING INTO THE UPPER MISSISSIPPI
VALLEY WILL BRING COOLER TEMPS BY SATURDAY. RIDGE HOLDS THROUGH
SATURDAY NIGHT BUT SLIPS INTO THE GULF COAST BY SUNDAY...WHICH WILL
CUT OFF THE DEEP MOISTURE INTO EARLY NEXT WEEK.  WARM FRONT AGAIN
PROGGED FOR MONDAY NIGHT INTO TUESDAY...SO WILL lINTRODUCE LOW POPS
FOR MONDAY NIGHT TUESDAY.  AS MENTIONED...MOISTURE AVAILABILITY WILL
BE IN QUESTION SO WILL BE CONSERVATIVE AT THIS POINT.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Local storm report, May 10, 6:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    CEDAR RAPIDS              IA   1 INCH HAIL
05/10/01   LINN                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 10, 7:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    5 NW OXFORD               IA   FUNNEL CLOUD
05/10/01   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 7:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..#..

0658 PM    2 W SWISHER               IA   FUNNEL CLOUD
05/10/01   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 7:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..y..

0706 PM    CEDAR RAPIDS              IA   1.75 INCH HAIL
05/10/01   LINN                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 10, 7:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 PM    CEDAR RAPIDS              IA   1.75 INCH HAIL
05/10/01   LINN                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 10, 7:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    CEDAR RAPIDS              IA   1.75 INCH HAIL
05/10/01   LINN                           QUARTER TO GOLFBALL
                                          SIZED HAIL COVERING THE
                                          GROUND. REP&ORTED BY
                                          STORM SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:11 PM CDTTornado WarningDVNJones64 min
May 10, 7:28 PM CDTTornado WarningDVNJohnson, Linn62 min
May 10, 7:48 PM CDTTornado WarningDVNCedar42 min
May 10, 8:02 PM CDTTornado WarningDVNClinton, Jackson58 min
May 10, 8:11 PM CDTTornado WarningDVNJones34 min
May 10, 8:27 PM CDTTornado WarningDVNMuscatine63 min
May 10, 8:28 PM CDTTornado WarningDVNCedar62 min
May 10, 8:33 PM CDTSevere Thunderstorm WarningDVNJohnson27 min
May 10, 8:39 PM CDTTornado WarningDVNScott66 min
May 10, 8:40 PM CDTSevere Thunderstorm WarningDVNKeokuk50 min
May 10, 8:58 PM CDTTornado WarningDVNClinton47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.